Medicine today relies increasingly on medications that keep patients out of the hospital, control chronic illnesses and prolong lives. But drugs also have an underappreciated drawback: side effects whose impact has been difficult to establish, especially among seniors.
A new report has found that at least 1.9 million drug-related injuries, ranging from minor rashes to death, may occur each year among Americans older than 65. In more than a quarter of the cases, patients are simply given the wrong medication, the wrong dose or a drug known to interact with another they are taking -- errors that could have been prevented.
Of the 180,000 life-threatening or fatal side effects, more than half might have been prevented, according to estimates from researchers from the University of Massachusetts Medical School in Worcester and Brigham and Women's Hospital in Boston.
Writing in the current Journal of the American Medical Assn., the researchers said most of the avoidable serious mistakes could be traced to the doctor: 58.4% involved prescribing errors, and 60.8% involved inadequate monitoring. They found 21.1% involved patient compliance. In less than 2% of cases did a pharmacist err.
Past drug safety research has examined adverse drug events in hospitals and nursing homes, where there's ostensibly more supervision. But there's been little focus on seniors who visit a doctor or clinic, get a prescription and return home. They merit attention because their numbers are growing and because seniors tend to take more medications with advancing age, increasing potential drug interactions. People on Medicare constitute 14% of the population, but account for 42% of all prescriptions in this country, according to the Henry J. Kaiser Family Foundation. Studies have found that more than 90% of people over 65 take at least one medication a week; more than 40% take five or more, and 12% use 10 or more.
The process can go awry at several stages: The doctor can misprescribe or fail to check for drug allergies or possible drug interactions. The pharmacist can make a mistake filling the prescription. The patient may not follow the doctor's or pharmacist's directions.
Dr. David W. Bates, a study coauthor and chief of general internal medicine at Brigham and Women's Hospital, suggested that many errors could be prevented with a computerized prescribing system. Such a system, he said, would include warnings about allergies and drug interactions and suggestions on dosage and monitoring. An electronic system would take into account the patient's age, weight and kidney function (often impaired by diabetes or other diseases) and suggest the right dose. "If the computer can make it easy to do the right thing," he said, "it substantially increases the likelihood that patients will get the best dose for them."
Bates said primary-care doctors in Australia, New Zealand, Britain and much of Europe already have gone to computerized prescribing. He said U.S. doctors lag behind, with an estimated 10% to 40% using such systems, because health care is not as centralized here.
Regardless of whether they're prescribing electronically, doctors treating older patients should start with lower doses and increase them as needed. In addition, they can make simple changes, such as writing "0.1" for one-tenth of a unit, rather than ".10," which could be misread as 10. Doctors should clearly distinguish when they want long-acting versions of drugs. Bates cited the perils of giving the short-acting rather than extended release heart medication Procardia XL. "If you took 60 milligrams of short-acting at once, there's a reasonable chance you would crater in terms of blood pressure."
The key for patients, experts say, is knowing what medications they are taking and why, making use of helpful devices such as pill organizers and communicating with family members. Although older patients tend to be reluctant to call the doctor, they should immediately report side effects. Because many see multiple specialists, each of whom may prescribe medications, it's a good idea to bring all medications to a doctor's visit.
Sometimes, the patient doesn't realize an error has occurred. For many years, Carolyn R. Swift, 74, a retired college English professor in Providence, R.I., received hormone-replacement therapy. She recalled once being given 2.5-milligram Premarin tablets instead of her usual 0.625-milligram tablets. She became aware of the overdose only after developing vulval itching and having a specialist discover the error. To this day, she says, "I don't know whether it was the doctor or pharmacy who made the mistake."
Swift, who takes daily medications for asthma, arthritis and high blood pressure, understands how hard it can be to remember to take daily pills when you're used to taking medicine only when you have symptoms. She credits her Boston internist with encouraging her to set up a system. She bought a weekly pill organizer and made it a habit to take her medications at breakfast. "I don't forget anymore."
The medications where things most often go awry are heart drugs, antibiotics, diuretics, nonnarcotic painkillers and blood thinners, according to the study authors, who looked at 1,523 drug-related injuries among 30,000 Medicare patients in a New England-based HMO during a one-year period in 1999 and 2000.